Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 181, NWS Denver/Boulder, CO

August 8, 2011Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2011, 6:31 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 6:31 PM MDT (00:31 UTC)
Expired
Aug 8, 2011, 7:14 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 3:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4935 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS55 KBOU 090031
SVRBOU
COC075-095-115-090115-
/O.NEW.KBOU.SV.W.0181.110809T0031Z-110809T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 5
  MILES NORTH OF FLEMING...OR 21 MILES NORTHEAST OF STERLING...MOVING
  EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
  PAOLI...MARKS BUTTE...HAXTUN...FLEMING AND FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

&&

LAT...LON 4083 10277 4085 10240 4074 10233 4053 10244
      4063 10293 4077 10292
TIME...MOT...LOC 0031Z 271DEG 30KT 4075 10281
WIND...HAIL 60MPH 1.00IN

$$


BAKER
2 follow-up statements
706 
WWUS55 KBOU 090045
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT MON AUG 8 2011

COC075-095-115-090115-
/O.CON.KBOU.SV.W.0181.000000T0000Z-110809T0115Z/
SEDGWICK CO-PHILLIPS CO-LOGAN CO-
645 PM MDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL LOGAN...NORTHWESTERN PHILLIPS AND SOUTHWESTERN
SEDGWICK COUNTIES...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF HAXTUN...OR 21 MILES NORTHWEST OF HOLYOKE...MOVING EAST AT
40 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGES...PAOLI...MARKS BUTTE...HAXTUN...FLEMING AND FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY FLOOD LOW LYING AREAS 
SUCH AS DITCHES AND WASHES. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL 
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF 
THREATENED BY FLOOD WATERS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4083 10277 4085 10240 4074 10233 4053 10244
      4063 10293 4077 10292
TIME...MOT...LOC 0044Z 276DEG 37KT 4074 10263
WIND...HAIL 60MPH 1.25IN

$$


BAKER
147 
WWUS55 KBOU 090114
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT MON AUG 8 2011

COC075-095-115-090120-
/O.CAN.KBOU.SV.W.0181.000000T0000Z-110809T0115Z/
SEDGWICK CO-PHILLIPS CO-LOGAN CO-
714 PM MDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOGAN...
NORTHWESTERN PHILLIPS AND SOUTHWESTERN SEDGWICK COUNTIES IS
CANCELLED...

THE STORM COVERED BY THIS WARNING HAS WEAKEN AND IS NO LONGER 
EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER THIS STORM MAY STILL 
PRODUCE HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND HAIL UP TO A HALF 
INCH IN DIAMETER AS IT TRACKS ACROSS PHILLIPS COUNTY.  

LAT...LON 4083 10277 4085 10240 4074 10233 4053 10244       
     4063 10293 4077 10292
TIME...MOT...LOC 0110Z 271DEG 30KT 4062 10245

$$


BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:11 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 4:11 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
411 PM MDT MON AUG 8 2011

.UPDATE...

&&

.SHORT TERM...SOME CONCERN ABOUT SEVERE THUNDERSTORM POTENTIAL FOR
THE FAR NORTHEAST PLAINS OF COLORADO...SO HAVE OPTED TO GO WITH A
SEVERE THUNDERSTORM WATCH FOR ZONES 48>51 UNTIL MIDNIGHT MDT
TONIGHT.  STG WINDS TO 60 MPH AND HAIL TO ONE INCH THE MAIN THREATS.

.PREV DISCUSSION... /ISSUED 240 PM MDT MON AUG 8 2011/

SHORT TERM...FRONTAL BOUNDARY ASSOCIATED WITH SURFACE HIGH PRESSURE
IS BUILDING IN FROM NORTHEAST THIS AFTERNOON.  OVERALL IT STILL
APPEARS TOO DRY AND STABLE FOR THUNDERSTORMS ALONG THE FRONT RANGE
THIS EVENING.  MAIN POTENTIAL WL BE OVER THE FAR NORTHEASTERN PLAINS
WHERE FCST CAPES IN THE 1000-1500 J/KG RANGE ARE STILL PROGGED.  A
90 KT UPPER JET MOVING ACROSS SRN WY/NRN CO MAY HELP INITIATE DEEP
CONVECTION AS WELL...BUT IT SHOULD MOVE QUICKLY TO THE EAST.  17Z
HRRR MDL SHOWS ALL OF THE DEEP CONVECTION DEVELOPING THERE THIS
EVENING AS WELL WITH THE BEST POTENTIAL OVER NEBRASKA.  WL MAINTAIN
10-20 PERCENT POPS FOR ZONES 48>51 THROUGH 06Z THIS EVENING.
OVERNIGHT...NAM12 INDICATE BOUNDARY LYR MOISTURE INCREASING AS WEAK
DENVER CYCLONE FORMS.  HIGHER DEWPOINTS ARE PROGGED TO ADVECT INTO
FRONT RANGE NORTH OF DENVER.  WL ADD PATCHY FOG TO THE GRIDS 09-15Z
PRIMARILY NORTH AND EAST OF DENVER.  STRONG WEST TO NORTHWESTERLY
FLOW ALOFT WILL CONTINUE OVER COLORADO IN THE AFTN WITH 300 MB WINDS
STILL 65-70 KTS.  FCST CAPES ARE PROGGED TO RANGE FROM 400-1000 J/KG
ALONG THE PALMER DIVIDE/FRONT RANGE.  IT WILL BE SIGNIFICANTLY
HIGHER OVER THE NORTHEAST PLAINS AROUND 2500 J/KG.  SOME WEAK QG
ASCENT AOA 700 MB AS WELL IN THE AFTN.  WL CONTINUE WITH 30 PERCENT
COVERAGE OVER ZONES 48>51...WITH LESSER COVERAGE OF 10-20 PERCENT
COVERAGE FURTHER WEST AND SOUTH.

LONG TERM...HIGH PRESSURE RIDGE ALOFT WILL REMAIN ACROSS MUCH OF
THE SOUTHERN PORTIONS OF THE UNITED STATES FOR THE REST OF THE WEEK.
THIS WILL LEAVE THE ROCKY MOUNTAIN REGION...INCLUDING COLORADO IN A
BRISK WEST TO NORTHWEST FLOW PATTERN.  THE RESULT WILL BE SEVERAL
COLD FRONTS MOVING THROUGH NORTHEAST COLORADO...THE STRONGEST ON
TUESDAY NIGHT WITH LOW LEVEL COOLING EXPECTED ON WEDNESDAY.
TEMPERATURES WILL BE QUITE A BIT COOLER ESPECIALLY OVER THE FAR
NORTHEAST PLAINS. THERE IS SOME DISAGREEMENT AMONGST THE MODELS ON
THE MAGNITUDE OF THE COOLING WITH THE NAM THE COLDEST WITH STRONG LOW
LEVEL STABILITY AND GFS THE WARMEST FOR DAYTIME ON WEDNESDAY. THE
BEST CHANCE OF STORMS WILL ALSO BE TUESDAY NIGHT OVER THE FAR PLAINS
WITH AN UPPER LEVEL DISTURBANCE PASSING BY. WITH THE STRONGER LOW
LEVEL STABILITY AND STRATUS ACROSS THE PLAINS ON WEDNESDAY...CHANCES
OF ANY STORMS LOOK QUITE LOW AND HAVE LOWERED POPS SOME MORE.

WARMER AGAIN ON THURSDAY BEFORE NEXT WAVE AND ASSOCIATED COLD FRONT
SEEPS INTO THE REGION EARLY ON FRIDAY. LOOKS LIKE ENOUGH MOISTURE
WILL RETURN FOR SOME ISOLATED STORMS IN THE MOUNTAINS BY THIS
WEEKEND. OVERALL ONLY MINIMAL CHANGES TO LONG TERM GRIDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.  THE MDLS DO
DEVELOP A WEAK DENVER CYCLONE OVERNIGHT...WITH INCREASING LOW LEVEL
MOISTURE DEVELOPING TOWARDS 12Z.  WL KEEP THE MENTION OF LOW CLOUDS
AND FOG NORTH AND EAST OF DENVER INTERNATIONAL AIRPORT.  NORTHEAST
WINDS THIS AFTN WILL TRANSITION TO SELY THIS EVENING...THEN SWLY
AFTER 06Z.

.HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM....ENTREKIN
Hazardous weather outlook, Aug 8, 10:48 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT MON AUG 08 2011

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT MON AUG 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE NORTHEAST CORNER OF COLORADO...EAST OF A LINE FROM
BRIGGSDALE TO LAST CHANCE. THE THREAT OF SEVERE THUNDERSTORMS IS
LOW. OTHERWISE IT WILL BE SUNNY AND SLIGHTLY COOLER THAN YESTERDAY
AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHWESTERN UNITED STATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE PLAINS AND FOOTHILLS FROM TUESDAY THROUGH FRIDAY...THEN
OVER ALL THE FORECAST AREA SATURDAY AND SUNDAY. TEMPERATURES WILL
HOVER AROUND SEASONAL NORMALS FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:31 PM MDTSevere Thunderstorm WarningBOULogan44 min
Aug 9, 2:45 PM MDTTornado WarningBOULogan45 min
Aug 9, 2:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.